Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 8, NWS Gaylord, MI

May 17, 2008Chippewa County, Mackinac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 17, 2008, 3:16 PM EDT for Chippewa County, Mackinac County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2008, 3:16 PM EDT (19:16 UTC)
Expired
May 17, 2008, 3:46 PM EDT
In force
30 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Chippewa County, MI, Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 128 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2008-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2008-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 171916
SVRAPX
MIC033-097-172000-
/O.NEW.KAPX.SV.W.0008.080517T1916Z-080517T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
316 PM EDT SAT MAY 17 2008

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN...
  MACKINAC COUNTY IN EASTERN UPPER MICHIGAN...

* UNTIL 400 PM EDT

* AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
  NORTHWEST OF HESSEL...OR 16 MILES NORTH OF MACKINAC ISLAND...MOVING
  SOUTHEAST AT 37 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HESSEL...
  MARQUETTE ISLAND...
  CEDARVILLE...
  STALWART...
  GOETZVILLE...
  DETOUR VILLAGE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4593 8381 4596 8422 4592 8440 4584 8440
      4595 8446 4593 8457 4597 8467 4595 8472
      4600 8481 4624 8453 4613 8401 4608 8395
      4606 8400 4605 8399 4610 8384 4606 8369
TIME...MOT...LOC 1916Z 306DEG 32KT 4605 8452

$$
1 follow-up statement
000 
WWUS34 KAPX 171946
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
346 PM EDT SAT MAY 17 2008

MIC033-097-171956-
/O.CAN.KAPX.SV.W.0008.000000T0000Z-080517T2000Z/
CHIPPEWA MI-MACKINAC MI-
346 PM EDT SAT MAY 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR MACKINAC AND CHIPPEWA COUNTIES
IS CANCELLED...

AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED.

LAT...LON 4593 8381 4596 8422 4592 8440 4584 8440
      4595 8446 4593 8457 4597 8467 4595 8472
      4600 8481 4624 8453 4613 8401 4608 8395
      4606 8400 4605 8399 4610 8384 4606 8369
TIME...MOT...LOC 1946Z 306DEG 32KT 4589 8421

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:44 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 17, 1:44 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
144 PM EDT SAT MAY 17 2008

.AVIATION...THE LATEST APX 88D RADAR LOOP SHOWS AN AREA
OF SHOWERS AND ISOLATED THUNDERSTORMS MOVING OVER LAKE MI...
IN RESPONSE TO A WEAK SURFACE TROUGH AND UPPER COLD LOW
MOVING OVER THE GREAT LAKES REGION. WILL MENTION SHOWERS
AND ISOLATED THUNDERSTORMS OVER MAINLY TVC AND PLN SITES
AT THE MOMENT. EXPECT CONVECTION TO DIMINISH AFTER SUNSET
AS CURRENT CONVECTION MAINLY DRIVEN BY SFC BASE INSTABILITY
AND COLD POOL ALOFT. WILL MENTION LLWS OVR TVC/PLN/APN TAF
SITES TONIGHT/OVERNIGHT...AS SFC WINDS BECOME LIGHT UNDER
A DEVELOPING STABLE LAYER WHILE UPPER WINDS REMAIN STRONGER
IN COLD POOL ALOFT.

SWR

&&

.UPDATE...ISSUED 1133 AM SAT MAY 17

COLD FRONT AND OVERNIGHT SHOWERS
NOW WELL EAST OF THE REGION WITH GUSTY W/NW FLOW ACROSS NORTHERN
MICHIGAN. BEHIND THE FRONT...DRIER AIR (DEWPOINTS IN THE UPPER 30S
TO LOWER 40S) HAS OVERSPREAD NORTHERN MICHIGAN AND AT FIRST GLANCE
HARD TO IMAGINE WE WILL SEE MUCH IN THE WAY OF HEATING INDUCED
CONVECTION GIVEN THOSE DEWPOINTS.

BUT...12Z UPSTREAM SOUNDING FROM INL REVEALING -28C H5 TEMPS...THAT
WILL BE ADVECTING INTO NRN MICHIGAN THIS AFTERNOON. MODIFIED
FORECAST SOUNDINGS UTILIZING UPPER 50S TEMPS AND DEWPOINTS AROUND
40F DOES INDEED GENERATE 100-150 J/KG MLCAPE VALUES ACROSS NRN LOWER
MICHIGAN...GREATEST OVER THE SRN/ERN PORTION OF THE CWA WHERE
WARMEST TEMPS ARE ANTICIPATED. NOT FANTASTIC...BUT CERTAINLY ENOUGH
TO SUPPORT SCT SHOWER ACTIVITY AND PERHAPS ISOLATED THUNDER THIS
AFTERNOON INTO THE EVENING. LOW FREEZING LEVELS...STRONGER WINDS
ALOFT AND A DEEP MIXED LAYER SUPPORTS A LOW END SEVERE WEATHER
THREAT WITHIN THE STRONGEST CONVECTION.

ADAM

&&

.PREV DISCUSSION... /ISSUED 345 AM EDT SAT MAY 17 2008/

IR SATELLITE/RUC ANALYSIS THIS MORNING CONTINUES TO SHOW THE
ANTICIPATED SHORTWAVE PUSHING ACROSS THE NORTHERN GREAT LAKES
REGION. THE SURFACE LOW RESIDES ACROSS CENTRAL ONTARIO WITH A COLD
FRONT STRETCHING SOUTHWARD INTO NORTHERN LAKE MICHIGAN. A SECONDARY
BOUNDARY...MARKING A MUCH DRIER BOUNDARY LAYER AND A 500MB COLD POOL
IS PUSHING SOUTHEASTWARD ACROSS WESTERN LAKE SUPERIOR. FORECAST
ISSUES WITH THIS PACKAGE INVOLVE THUNDER POTENTIAL WITH THE THREAT
OF SOME ISOLATED DAMAGING WINDS THIS AFTERNOON AS COLD POOL ALOFT
MOVES OVERHEAD. PRECIPITATION CHANCES WILL CONTINUE TO BE A FOCUS OF
THE FORECAST AS UPPER LEVEL TROUGH SITS OVER THE GREAT LAKES REGION
THROUGH AT LEAST SUNDAY NIGHT. A VERY UNSETTLED AND COOL WEEKEND IS
ON THE WAY. MODELS HAVE SLOWED DOWN A BIT WITH REGARDS TO TIMING
FEATURES THROUGH THE AREA FROM YESTERDAYS RUNS...BUT ARE STILL IN
GENERAL AGREEMENT.

TODAY...INITIAL COLD FRONT WILL CLEAR NORTHERN MICHIGAN AROUND
DAYBREAK...WITH A BRIEF PERIOD OF PARTLY TO MOSTLY CLEAR SKIES
EXPECTED. THEN ATTENTION TURNS TO THE ARRIVAL OF THE 500MB COLD
POOL...WITH 500MB TEMPS RUNNING AROUND -27C. GIVEN THE COLD POOL
ALOFT...850-500MB LAPSE RATES WILL APPROACH 8C/KM THIS AFTERNOON...
MAINLY SOUTH OF M-32. MODIFYING A NAM SOUNDING THIS MORNING FOR
60/35 REVEALS AROUND 400J/KG OF MLCAPE. WITH THE UPPER LEVEL TROUGH
OVERHEAD...COMBINED WITH THE MID LEVEL INSTABILITY...WE SHOULD POP
OFF SOME AFTERNOON SHOWERS AND ISOLATED THUNDERSTORMS. MODEL
SOUNDINGS REVEAL NEARLY UNIDIRECTIONAL FLOW FROM THE SURFACE-500MB.
850MB WINDS WILL MAX OUT JUST OVER 30 KTS THIS AFTERNOON WITH 500MB
WINDS AROUND 45 KTS. WITH THE STRONG FLOW ALOFT...WOULD NOT BE
SURPRISED TO SEE AN ISOLATED THUNDERSTORM PRODUCE A DAMAGING WIND
GUST. WILL INCLUDE A MENTION OF THE THREAT IN THE HWO THIS MORNING.
ADDING TO THE THREAT IS THE VERY DRY BOUNDARY LAYER WITH CEILINGS
EXPECTED TO BE UP AROUND 6-8KFT. IN ADDITION...FREEZING LEVELS
AROUND 5.4KFT WOULD ALSO POSE A MARGINAL HAIL THREAT IF ANY
PARTICULAR CELL CAN BECOME WELL ORGANIZED. FURTHER NORTH...MAINLY
SCATTERED RAIN SHOWERS ARE EXPECTED WITH LESS AERIAL COVERAGE.

TONIGHT AND SUNDAY...NEXT SHORTWAVE WILL DIVE SOUTHWARD THROUGH THE
WESTERN GREAT LAKES AND INTO THE OHIO VALLEY. APPEARS MOST OF THE QG
SUPPORT WILL REMAIN OFF TO OUR SOUTH...BUT MAY POTENTIALLY SCRAPE
THE SOUTHERN PART OF THE CWA. THUS...WILL INCLUDE A SMALL CHANCE FOR
RAIN SHOWERS IN THE SOUTH. TO THE NORTH...UPPER LEVEL LOW SHIFTS
EVER SO SLIGHTLY SOUTH OVERNIGHT...POSSIBLY BRINGING SHOWERS BACK
INTO EASTERN UPPER MICHIGAN. IN BETWEEN THESE TWO AREAS...WE SHOULD
SEE A BREAK FROM THE PRECIPITATION OVERNIGHT. HEADING INTO
SUNDAY...WE CAN EXPECT MORE DIURNALLY DRIVEN RAIN SHOWERS TO DEVELOP
AS THE UPPER LEVEL TROUGH REMAINS OVER THE LAKES. 850MB TEMPERATURES
WILL FALL TO -5C SETTING UP A VERY COOL DAY WITH HIGHS STUCK IN THE
40S AFTER MORNING LOWS IN THE 30S.

SUNDAY NIGHT AND MONDAY...UPPER LEVEL TROUGH WILL FINALLY MAKE A
MOVE AND EXIT THE GREAT LAKES REGION...BRINGING THE CHANCE FOR RAIN
SHOWERS TO AN END. AFTER FALLING INTO THE 30S SUNDAY NIGHT...
TEMPERATURES WILL MAKE A NICE RECOVERY INTO THE 50S TO AROUND 60 ON
MONDAY.

NO CHANGES MADE BEYOND MONDAY.

KAS

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...GALE WARNING FROM 2 PM THIS AFTERNOON TO 8 AM EDT SUNDAY FOR
     LMZ323-341-342-344>346.

LH...GALE WARNING FROM 2 PM THIS AFTERNOON TO 8 AM EDT SUNDAY FOR
     LHZ345>349.

LS...GALE WARNING FROM 8 AM THIS MORNING TO 8 AM EDT SUNDAY FOR
     LSZ321-322.

&&
Hazardous weather outlook, May 17, 3:16 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
316 PM EDT SAT MAY 17 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
181100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
316 PM EDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH 9 PM...ACROSS PORTIONS OF
EASTERN UPPER AND NORTHERN LOWER MICHIGAN. STRONGEST STORMS MAY
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH.

GALE FORCE WIND GUSTS ARE POSSIBLE ACROSS NORTHERN LAKE HURON
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY ANY STRONG WIND GUSTS AND HAIL REPORTS THIS
AFTERNOON TO THE NATIONAL WEATHER SERVICE.

ADAM

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.